As a result of my unfortunate dental experience last week, I was prescribed Clindamycin, an antibiotic, that I was told to take every 6 hours. With a concerned look on her face, the dentist also warned me that this drug might cause some unpleasant side effects – like nausea and “explosive” diarrhea. Explosive diarrhea? Hah! Very unlikely. At my age, I LIVE for anything to keep the old system moving.
And, of course, any time you’re prescribed antibiotics you always have to worry that you’re going to develop the dreaded yeast infection. Ugh. Nausea, diarrhea and a yeast infection. My immediate future was looking quite bleak, indeed.
A few hours after the very first double dose, I developed some severe gas pains. Like so bad I was bloated up to the size of a seven-month pregnancy with pains shooting all the way up to my shoulders and neck. Pretty uncomfortable. I even had to get off the internet and go lie down. Now THAT’S bad.
That’s when I decided that I was going to fight fire with fire and add some probiotics into the mix.
I had recently been reading about probiotics and learning about how our immune system “starts in the gut” and that the disruption of friendly flora can cause all kinds of problems that you might not relate to your intestinal tract.
In a perfect world, the “good” intestinal bacteria keeps your digestive system working the way it’s supposed to. These microbes help to complete the digestive process in the intestines and colon, and some produce vitamins. Other evidence suggests that, without these little friends slaving away in our digestive tract, our entire immune system will not function properly, lowering our resistance to harmful bugs.
An antibiotic, by design, will go into your system and annihilate ALL bacteria – the good along with the bad. And the destruction of the good bacteria is what causes the unpleasant side effects of the antibiotic.
Although it sounds counterintuitive to add the probiotics (won’t the antibiotic just destroy any probiotic that you add?), it has been found to be helpful to keep the good bacteria coming in while you are battling the bad bacteria. Although some of them will be destroyed (along with some of the bad), enough of it will remain to prevent your system from being totally wiped out by the antibiotics. Then when the next dose of antibiotics comes in to kill more of the bad, it also gets some of the good that remained – so you throw in some more. Just to stop them from being totally depleted.
But the timing is what’s important. Because I was taking the antibiotic every six hours, I added the probiotic every three hours (it should be taken no sooner than two hours after the antibiotic – and with food) during the day. You should also continue to take the probiotic at least twice a day for a week or so after you finish the antibiotic treatment.
And guess what? After the first miserable day, I never had another problem with side effects. I felt a little poopy over the weekend, after I had foolishly left my probiotics at work, but all was well when I started taking them again. And, even better news – no yeast infection. Yay!
You can buy an acidophilus supplement, like I did, or you can add back the friendly bacteria through foods like yogurt, sauerkraut and miso.
In yogurt, look for the words “live” or “active” cultures. This means it contains the good kind of live bacteria. Also, the seal “National Yogurt Association” means the yogurt contains at least 10 million bacteria cells per cup.
In a supplement, you want to find a probiotic that contains at least hundreds of millions of bacteria, but preferably more than one billion. And look for an enteric coating – this ensures the bacteria will get to your intestine without being destroyed by your stomach first. I hear the probiotics that require refrigeration are probably the best, but I didn’t want to have to deal with refrigeration. Lazy.
I am trying to be all adult-like and not be grossed out by the idea of eating bacteria. The lack of a yeast infection is making that a lot easier to handle. So the next time you have to take antibiotics, give it a try. It can't hurt you – and it will probably help. A lot.